Yes, Suboxone can potentially have interactions with other prescriptions or medication you might be taking.
Suboxone is a safe and effective medication when used properly. But it's also a powerful substance that can alter brain chemistry, your central nervous system, and your emotional state. Combine it with another medication, and problems can occur.
Before you start Suboxone, tell your doctor about all of the prescription and over-the-counter remedies you're taking. If your doctor spots an interaction, you'll work on a solution together.
Some prescription and over-the-counter medications interact with Suboxone and cause problematic reactions. These are a few of the substances known to interact with Suboxone.
Klonopin, Xanax, Valium, and other benzodiazepines are central nervous system depressants. Take them, and you'll feel calm and relaxed. If you have an anxiety disorder or chronic insomnia, these medications can help.
But mixing benzos with the buprenorphine in Suboxone can lead to fatal overdoses. Benzodiazepines can also cause euphoria, and some people who use them become addicted to them.
If you're tempted to misuse your prescription, including shooting your pills instead of swallowing them, they're not safe for your use in recovery.
This tuberculosis medication can reduce your body's ability to process buprenorphine. Rifampin could push you into buprenorphine withdrawal, which can feel like a sudden and persistent case of the flu.
Withdrawal episodes like this raise your risk of drug relapse. And your symptoms can be life-threatening if vomiting and diarrhea leave you dehydrated.
Several over-the-counter medications include the herb St. John's wort. Unless you read the labels carefully, you could be using this medication without understanding the risks.
Every herbal preparation is different, so it's hard to tell how much potent product is in each dose. But researchers know this herb can impact neurotransmitters, changing how well your Suboxone works.
While some medications interact with Suboxone in clear, predictable ways, others have a subtle impact. If you're using these medications, your doctor may choose to watch you closely rather than swapping out one drug for another.
Drugs like clarithromycin and erythromycin could change your body's buprenorphine uptake. With more of your medication coursing through your body, you could feel fatigued or dizzy.
A different medication may help, but some people don't notice this subtle change at all.
Some types of antidepressant medication can increase your body's buprenorphine levels. These combinations can suppress your body's nervous system so significantly that you stop breathing.
Some antidepressants don't cause this problem, and some people don't notice this issue at all. Leaving depression unchecked can put your recovery at risk, so your doctor will look for a medication that's right for you.
Medications like fluconazole and ketoconazole can help to address fungal disease. If you shared needles or lived in unclean spaces, these conditions could impact your skin and nails.
Some antifungals keep buprenorphine levels high, which increases your chances of sedation and overdose.
These medications can keep your HIV under control so it doesn't develop into AIDS. If you've been diagnosed, using your medications is critical to staying healthy. But some formulations increase your buprenorphine levels, making you feel sluggish and sedated.
Switching medications could be useful, as you need both types of therapies to stay healthy.
Drugs like gabapentin are CNS depressants, which can slow down your breathing and heart rate. Skipping seizure medications can increase your pain and discomfort, and that could boost your relapse risk.
Buprenorphine/naloxone (Suboxone) does not interact adversely with most medications. However, because Suboxone can cause some sedation at first, taking it with other sedating drugs is NOT advisable.
Avoid these sedating drugs while you are taking Suboxone:
Taking too many sedating medications can lead to respiratory depression and even overdose.
If you are taking multiple sedating medications, you should be monitored closely by your doctor and also report if you are feeling overly tired/sedated while on these medications.
If you've been reading through this article and you recognize one of these medications as something you took, don't panic. Talk with your doctor. They can advise you on the best path forward.
Stopping medications abruptly, especially Suboxone, isn't wise. But continuing to take medications that can interact with Suboxone isn't smart either. You and your doctor can find a solution.
In the interim, watch carefully for signs of an overdose. Many of the prescription combinations we've mentioned increase the amount of buprenorphine in your body. If your levels rise too high, you could experience the following:
Get emergency help if you think you're experiencing an overdose. Quick medical care is essential to overall well-being.